A word from Dr. Taub: Injectable fillers & the COVID vaccine
To the patients of Advanced Dermatology:
You may have heard about reactions that occurred in people with injectable fillers who have had the COVID vaccine. We wanted to share some valuable information with you to keep you informed.
Here are the facts:
Three people (who previously had fillers) out of 15,000 people (who had the Moderna vaccine) had temporary swelling of their face, within 2-3 days of getting the vaccine. There were no reports of filler reactions in the 18,000 people who had the Pfizer vaccine. We thus far have no data on other vaccines.
We don’t really know what type or brand of filler they had, nor how much. We also don’t know how many people in either of these studies had previously had filler.
At this time, reaction to fillers after the vaccines for COVID are very uncommon and treatable. This type of reaction to immune stimulation (ie vaccine, actual viral, or bacterial infection) is known and not new. We do know how to treat it and it is treatable. Botox has not been shown to have any problems nor would we anticipate any.
If you have had fillers in the past, we encourage you to get the vaccine! Remember our current knowledge is that only 2/10th of 1% of people had this reaction. Normally, this type of thing wouldn’t have made the news. Understand that we are in an unprecedented situation where we are trying to get the entire world population vaccinated, so anything that is associated with it is newsworthy.
Here are other facts: we don’t have a history of hearing about reactions to fillers with other vaccines. You have all been vaccinated in your childhood, and the only reason you might remember it is due to the fact that you didn’t want to get a shot!
Due to my age, I have had the measles, German measles, chickenpox, and mumps, and let me tell you NONE OF THEM are pleasant. I had a fever of 105F with the German measles and moaned for hours on end while my mom got cool compresses to put on my forehead. I remember looking out my backyard window while my brother and all the kids in the neighborhood played basketball when I was stuck inside with my lymph nodes so swollen I couldn’t talk or eat. I got shingles when I was 10 years old and was in so much pain when my mom even touched me to put on a cream.
My point being those viral illnesses can be very severe, and their consequences can be felt for many years, or even permanently. Whereas side effects from vaccines are very short-lived, temporary, and treatable if necessary. Also, the numbers are on your side: there is a far greater chance of getting COVID than there is of getting a side effect such as this from the vaccine.
Other questions we have had during this time: can I be on Accutane (a medication for acne) or for that matter any other medication, when I am getting the COVID vaccine? The answer is yes! It is just like any other vaccine such as the tetanus shot, the flu shot, or shots you get to travel. You can continue your medications and your life after you have had the shot. We encourage everyone to get the vaccine as soon as it is available to you!
If you have any other questions, feel free to contact us! Stay Safe!